Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 10, 2023, 1:22 PM MDT for Broadwater County, Meagher County, Montana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2023, 1:22 PM MDT (19:22 UTC)
- Expired
- Jun 10, 2023, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broadwater County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 2:00 PM MDT | FLASH FLOOD | 16 Ene Townsend, MT | Broadwater Co EM reports portions of N Creek Road closed due to high water. Portions of Highway 12 also being impacted from mud and rock slides, possibly as a result of heavy rain at nearby burn scar from summer 2021 fire. |
| Jun 10, 2:14 PM MDT | FLASH FLOOD | 8 Wnw White Sulphur Spr, MT | Meagher Co Sheriff reports that Highway 360 west of White Sulphur Springs was closed due to flooding and water on the road. As of LSR issuance, road has since reopened. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545
WGUS55 KTFX 101922
FFWTFX
MTC007-059-102215-
/O.NEW.KTFX.FF.W.0009.230610T1922Z-230610T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
122 PM MDT Sat Jun 10 2023
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Northeastern Broadwater County in southwestern Montana...
Southwestern Meagher County in central Montana...
* Until 415 PM MDT.
* At 115 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Big Belt Mountains and adjacent portions of
Meagher County. Rock and mud-slides have been reported in Deep
Creek Canyon on Highway 12 and additional Flash flooding is
expected to begin shortly.
The 2021 Woods Creek Fire burn scar in this area may still be
sensitive to heavy rain with potential for debris flows, which can
consist of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4665 11085 4648 11101 4622 11099 4622 11124
4643 11131 4673 11154 4683 11130 4674 11118
4679 11097
$$
BH1 follow-up statement
401
WGUS75 KTFX 102208
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
408 PM MDT Sat Jun 10 2023
MTC007-059-102218-
/O.EXP.KTFX.FF.W.0009.000000T0000Z-230610T2215Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broadwater MT-Meagher MT-
408 PM MDT Sat Jun 10 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT THIS AFTERNOON FOR
SOUTHWESTERN MEAGHER AND NORTHEASTERN BROADWATER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4665 11085 4648 11101 4622 11099 4622 11124
4643 11131 4673 11154 4683 11130 4674 11118
4679 11097
$$
RGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 11:15 AM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 10, 11:15 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1115 AM MDT Sat Jun 10 2023 ...Aviation Section Updated... .UPDATE... Patchy/locally dense fog that developed across parts of north- central and SW MT early this morning is dissipating as expected with any lingering low clouds and fog patches likely to be gone by 10 AM. Satellite and radar imagery this morning shows an area of clouds stretching NW to SE across the area where deep moisture remains caught within a band of deformation between an upper level ridge to the north and broad troughing S and W of the area. Showers continue this morning across central MT within a swath of unusually high moisture at the surface (Td~60F) and aloft (PWAT>1.00"). This will translate to the area of greatest instability and thunderstorm coverage this afternoon as the atmosphere destabilizes with hi-resolution model ensembles depicting the greatest concentration of storms from central MT northwest to areas along the Rocky Mtn Front. Relatively weak wind shear and only modest lapse rates due to the widespread cloud- cover will be a limiting factor for stronger storm development, but slow storm motion and available deep moisture will again bring the threat of localized heavy rainfall, which could be problematic in locations where soil moisture is elevated from recent rainfall. Hoenisch && .SYNOPSIS... Yet another round of showers and thunderstorms is expected across the area today, with a few of them producing some locally heavy rainfall. Daily shower and thunderstorm chances will linger into at least the middle of next week. Expect high temperatures to reach into the 70s each of the next few days. && .AVIATION... 1115 AM MDT Sat Jun 10 2023 (10/18Z TAF Period) Fog across North-Central Montana has cleared, but low level clouds continue to linger bringing IFR to MVFR conditions for KCTB. Scattered rain showers and thunderstorms are still on track to move from southeast to northwest this afternoon and evening across Montana. Primary concerns are lightning and reduced visibility from heavy downpours. Mountain obstruction across Central Montana is expected with these developed showers and thunderstorms through at least 6z. These showers and thunderstorms should come to end between 3z and 6z, with clearing skies in store for the overnight hours. Webb Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... Yet another round of showers and thunderstorms is expected across the area today, mainly along the Rocky Mountain Front and along the North Slopes of the Little Belt and Snowy Mountains. At this point, most of the Flash Flood Watches have been dropped, though the watch remains in effect for Fergus County where any additional rainfall will worsen ongoing flooding issues. Even though isolated heavy thunderstorms are possible into next week, it is unlikely that further extensions of the Flash Flood Watch will be needed as the threat becomes more isolated. In terms of river flooding, the larger rivers seem to be handling most of the precipitation, with some rises. There is a small chance a larger river could go above flood stage for a short time, and we will continue to monitor this closely. && .PREV DISCUSSION... /ISSUED 540 AM MDT Sat Jun 10 2023/ Deep easterly flow will continue today, which will result in yet another round of showers and thunderstorms across the region today. In fact, early morning radar imagery shows a few areas of showers and embedded thunderstorms across the North Central Plains moving from east to west. Where rain is not falling, patchy ground fog has developed, which is resulting in a few small areas of locally dense fog. One such area is here at our office just outside of Great Falls, where the airport has been occasionally reporting fog with visibility to one mile or so (though I should note that at our office on the opposite side of Great Falls have not seen much in the way of fog, which demonstrates just how localized this fog is). Any of this fog will quickly dissipate after sunrise this morning as the strong June sun quickly mixes it out. The aforementioned showers and thunderstorms will kick off again this afternoon as the strong June sun works in tandem with a shortwave over Washington this afternoon to create both instability and a trigger mechanism for the storms to form. While storms should be pulse type storms, a few of them may be able to produce some locally heavy rainfall. Because of this, and the already ongoing flooding in Fergus County, I elected to extend the Flash Flood Watch for all of Fergus County, as it will not take much rainfall to worsen the ongoing issues. Looking ahead to Sunday, we will remain in deep easterly flow aloft, but we will lack any sort of trigger mechanism to kick off convection aside from the terrain. As such, storms on Sunday should be mostly isolated and confined to the higher terrain. The same will hold true for Monday, keeping showers and storms confined to the higher terrain. This will change on Tuesday, as an upper level trough begins to push into the Pacific Northwest. This trough will bring the potential for more widespread showers and thunderstorms on Tuesday and Wednesday, along with cooler temperatures for the middle of next week. Looking to the end of next week, it appears that our weather pattern will shift to a more progressive/zonal type of flow with multiple upper level troughs pushing through the area. This will likely result in continued pushes of moisture beyond next week with increased winds compared to what we have been seeing as of late. Ludwig && .PRELIMINARY POINT TEMPS/POPS... GTF 73 53 75 54 / 70 20 60 40 CTB 73 51 76 53 / 60 40 50 50 HLN 78 56 78 57 / 50 40 80 60 BZN 75 50 75 51 / 50 30 70 40 WYS 70 40 70 40 / 40 40 80 40 DLN 73 49 72 50 / 20 40 70 40 HVR 77 53 80 54 / 40 10 10 10 LWT 68 49 72 50 / 80 30 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for Fergus County below 4500ft- Snowy and Judith Mountains. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:38 PM MDT | Areal Flood Advisory | TFX | Glacier, Pondera | 3 hr |
| Jun 10, 2:54 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Jun 10, 3:18 PM MDT | Flash Flood Warning | TFX | Lewis and Clark | 3 hr |
| Jun 10, 3:27 PM MDT | Areal Flood Advisory | TFX | Hill, Liberty | 3 hr |
| Jun 10, 4:18 PM MDT | Areal Flood Advisory | TFX | Glacier | 3 hr |
| Jun 10, 5:54 PM MDT | Special Weather Statement | TFX | Glacier, Liberty, Pondera, Toole | 36 min |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.